Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Flagstaff, AZ

September 13, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 13, 2017, 12:27 PM MST for Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2017, 12:27 PM MST (19:27 UTC)
Expired
Sep 13, 2017, 1:00 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS55 KFGZ 131927
SVRFGZ
AZC025-132000-
/O.NEW.KFGZ.SV.W.0045.170913T1927Z-170913T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1227 PM MST WED SEP 13 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 100 PM MST

* At 1227 PM MST, a severe thunderstorm was located over Yavapai
  County Fairgrounds, or 8 miles east of Prescott Valley, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Prescott Valley, Yavapai County Fairgrounds, Potato Patch
  Campground, Mingus Mountain Campground and Playground Group
  Campground.

This includes the following highways...
 State Route 89A between mile markers 324 and 342.
 State Route 69 between mile markers 283 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3455 11225 3464 11234 3479 11217 3460 11202
TIME...MOT...LOC 1927Z 235DEG 17KT 3461 11225 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
450 
WWUS55 KFGZ 131944
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1244 PM MST WED SEP 13 2017

AZC025-132000-
/O.CON.KFGZ.SV.W.0045.000000T0000Z-170913T2000Z/
Yavapai-
1244 PM MST WED SEP 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MST
FOR YAVAPAI COUNTY...

At 1243 PM MST, a severe thunderstorm was located east of the 
Yavapai County Fairgrounds, or 13 miles east of Prescott Valley, 
moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...Yavapai County Fairgrounds, Potato
Patch Campground, Mingus Mountain Campground and Playground Group 
Campground.

This includes the following highways...
 State Route 89A between mile markers 324 and 342.
 State Route 69 between mile markers 283 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3455 11225 3464 11234 3479 11217 3460 11202
TIME...MOT...LOC 1943Z 235DEG 17KT 3466 11217 

HAIL...1.00IN
WIND...<50MPH
 
$$
525 
WWUS55 KFGZ 131959
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1259 PM MST WED SEP 13 2017

AZC025-132007-
/O.EXP.KFGZ.SV.W.0045.000000T0000Z-170913T2000Z/
Yavapai-
1259 PM MST WED SEP 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
100 PM MST...
    
The severe thunderstorm which prompted the warning east of Prescott 
Valley has weakened. Heavy rain and small hail are still occurring 
over Mingus and nearing Jerome and Clarkdale.

LAT...LON 3455 11225 3464 11234 3479 11217 3460 11202
TIME...MOT...LOC 1957Z 235DEG 17KT 3470 11210 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 11:47 AM MST, 40 minutes earlier.

Area forecast discussion, Sep 13, 11:47 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1147 AM MST Wed Sep 13 2017

.SYNOPSIS...Expect mainly isolated showers and storms across
northern Arizona today with continued warm weather. A low pressure
system will move into the region tonight through Thursday bringing
an increased chance for rain showers and thunderstorms along with
breezy and cooler weather on Thursday. Dry and cool weather is in
store over the weekend.

&&

.UPDATE...
Increased pops to better account for shower activity that has
already initiated acros Yavapai county.Otherwise no significant
changes to the forecast this morning as a shortwave disturbance
moves through the area and combines with diurnal instability.

&&

.PREV DISCUSSION /331 AM MST/...High pressure will encompass much
of the four corners region today with a closed low pressure
center off the central California coast keeping Arizona in a
southwesterly flow. Expect similar weather conditions today
compared to Tuesday as limited moisture interacts with daytime
instability to generate isolated to widely scattered showers and
thunderstorms. Above average temperatures will continue.

By this evening, a deepening trough over the Pacific northwest
helps push the aforementioned closed low center inland and across
the southwestern U.S. through Thursday. Upward motion ahead of the
low will keep a chance for showers in the forecast through the
overnight hours tonight, favoring northwestern Arizona. As the low
pushes through northern Arizona Thursday, a cooler and quite
breezy day is on tap with a good chance for showers from roughly
the Flagstaff area north with isolated activity mainly south of
Flagstaff. Sufficient instability and vertical wind shear will
allow for a few stronger cells to develop which could produce
strong winds and hail.

Drier and cooler air moves in behind the trough Thursday night
and looks to stay through the weekend. A much more fall like
pattern develops as the large scale trough makes it way through
the western states. Temperatures over the weekend will drop below
average which will feel cool after the recent warm weather.

The weather looks breezy, cooler, and unsettled next week as a
cold trough develops over the west.

&&

.AVIATION...For the 18z package...Expect isolated showers and
thunderstorms across northern Arizona after 18Z with possible
MVFR/IFR conditions and gusts to 40 kt in stronger storms. The best
chances for thunderstorms are at KFLG and KGCN, but chances are too
low to include in TAF sites at this time. Otherwise, expect light
southwest winds with afternoon gusts between 10-20 knots. Isolated
shower and storm activity will continue through the night. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect another round of isolated afternoon/evening
showers and thunderstorms today. On Thursday, a passing weather
disturbance will bring better chances for showers and thunderstorms,
and increasing southwest winds. Gusty southwest winds will continue
on Friday along and north of the Mogollon Rim, with dry and cooler
weather in store for the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/MCT
AVIATION...RR
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 13, 4:50 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
450 AM MST Wed Sep 13 2017

AZZ004>018-037>040-140700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
450 AM MST Wed Sep 13 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect mainly isolated afternoon and evening showers and
thunderstorms today. Moderate rain and gusty winds are possible
with any storms. A chance for showers and storms will continue
tonight as a low pressure system approaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

As the low pressure system moves through Arizona Thursday, expect
an increase is thunderstorm activity, especially from Flagstaff
northward. A few strong storms may develop with an elevated risk
for strong wind and hail. In addition, expect cooler and breezy
weather with winds gusting to 30-40 MPH.

Dry and cooler weather is in store Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.